MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL NAIL CAP SET SCREW 0MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL NAIL CAP SET SCREW 0MM; NAIL, FIXATION, BONE
Model Number 71656000
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the meta-nail cap set screw 0mm was placed and it broke at the head of the plug, remaining inside the intramedullary nail, it was possible to extract a part of the fragment of the plug.The device was located inside the patient at the moment of the issue.The procedure was able to be completed with the same device.Surgery was less than or equal to 30 mins delayed.The patient was not harmed beyond the reported problem.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the clinical/medical investigation concluded that, the case reports the breakage of the meta-nailscrew 0mm at head of the plug during the placement.Two undated, unlabeled fluoroscopic images were provided.One fluoroscopic image shows a driver inside of the meta-nail cap set screw at the head of the plug.According to the report, it was possible to extract only a part of the fragment of the plug with forceps and the remainder was left inside of the intramedullary nail.The second image confirms a broken piece is retained at the head of plug inside of the intramedullary nail.As these were intraoperative images it cannot be confirmed the final state of the pieces.Based on the information provided, the definitive clinical root cause of the reported failure could not be determined.Although, we cannot rule a procedural vs user error as a likely contributory factor.Per the report, the surgeon was able to complete the procedure with the same device with a less than or equal to 30-minute surgical delay.Since it was reported, the patient was not harmed beyond the reported problem, and no further impact is anticipated, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that fracture of the implant can occur as a result of improper alignment.It also revealed in warnings and precautions in the intraoperative section that failure to use the optimum size component may result in loosening, bending, cracking, or fracture of the component.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include, surgical technique used or user/procedural variance.As the device broke and caused a delay, the contribution of the device to the reported event could be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that the meta-nail nail cap set screw 0mm was placed and it broke at the head of the plug, remaining inside the intramedullary nail, it was possible to extract a part of the fragment of the plug with forceps.The device was located inside the patient at the moment of the issue.The procedure was able to be completed with the same device.Surgery was less than or equal to 30mins delayed.The patient was not harmed beyond the reported problem.

Brand Name
META-NAIL NAIL CAP SET SCREW 0MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15870186
Report Number1020279-2022-04826
Device Sequence Number5258432
Product Code JDS
UDI-Device Identifier03596010585417
UDI-Public03596010585417
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71656000
Device Catalogue Number71656000
Device Lot Number22CM23452
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2022
Supplement Date Received by Manufacturer11/01/2022
12/21/2022
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date11/30/2022
12/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR
Patient SexMale